Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


tapazole causes resistance?
Dec 9, 2007

Started Tapazole generic recently due to hyperthyroidism. I am very treatment experienced and my first working regimen fuzeon, norvir ,reyataz,invirase, viread, epivir has worked great -undetectable with some blips to 125 to 250 of and on. Tcells from 5 to 500. My last test after starting tapazole for 3 weeks. Viral load > 100,000 tcell 364. I am shocked. Repeat viral load was confirmed. My doctor and I cant find any interaction in literature with tapazole. Could the tapazole caused me to become resistant to my meds?? when I started tapazole I got an ear infection and noticed molluscum pop up in a few areas. I am considering stopping tapazole. Do you think tapazole could be the culprit. It just seems strange that this happened after starting this med. Thanks

Response from Dr. Sherer

I also can find no indication of an interaction reported between tapazole and any ART medications, including your regimen. The timing is compelling, but the association between your viral rebound and the tapazole also could be circumstantial. There is no reason to expect an interaction based on the metabolism patterns of the drug, but unexpected interactions occassionally do occur. You and your doctor can also consult with an experienced HIV pharmacologist to see if he or she has seen this type of event before.

You and your doctor could choose to test one possible aspect of an interaction by measuring the plasma levels of your medications at your next visit. While drug levels are not often obtained by clinicians in the US compared to Europe, there are times when they are recommended by current practice guidelines, and this is one of those times. You and your doctor will also check a resistance profile to see if new mutations have arisen which may have been present when you started this regimen but were as yet not detected by your resistance tests at the time. This might suggest that your viral rebound is more related to drug resistance than to a previously unreported drug interaction.

Just to add to the uncertainty, uncontrolled hyerthyroidism may also be an explanation for a high viral load in the absence of other explanations. For this reason, it is important that you continue to see your endocrinologist and that you get treated for the thyroid disease.

Finally, you and your doctor can consult with your endocrinologists regarding the treatment options for hyperthyroidism that are avaiable to you, including the possibility of alternatives to tapazole. It may be possible to stop tapazole in lieau of another treatment, but I don't recommend that you do it on your own at present. Your best option is to work with your HIV physician to understand these events and to formulate the best plan to respond to them.


Previous
Several questions on Superinfection
Next
Help on ART

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement